Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 114, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2021, 3:53 PM EDT for Allegheny County, Pennsylvania. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 3:53 PM EDT (19:53 UTC)
- Expired
- Jul 7, 2021, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 23 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:54 PM EDT | TSTM WND DMG | Shaler Township, PA | TREES DOWN ON VEHICLE IN SHALER |
| Jul 7, 3:54 PM EDT | HAIL 0.75 | Shaler Township, PA | TIME ESTIMATED BASED ON RADAR. |
| Jul 7, 3:56 PM EDT | TSTM WND DMG | 1 W Glenshaw, PA | TREES SNAPPED OR UPROOTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS51 KPBZ 071953
SVRPBZ
PAC003-072030-
/O.NEW.KPBZ.SV.W.0114.210707T1953Z-210707T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
353 PM EDT Wed Jul 7 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
North central Allegheny County in southwestern Pennsylvania...
* Until 430 PM EDT.
* At 353 PM EDT, a severe thunderstorm was located over Etna, or near
Ross Township, moving northwest at 10 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Pittsburgh... Penn Hills...
Ross Township... McCandless Township...
Franklin Park... Shaler Township...
Hampton Township... O'hara Township...
Bellevue... West View...
Fox Chapel... Avalon...
This includes Pennsylvania Turnpike between mile markers 38 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4048 7987 4044 7996 4054 8013 4063 7993
TIME...MOT...LOC 1953Z 139DEG 8KT 4050 7997
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
192
WWUS51 KPBZ 072016
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
416 PM EDT Wed Jul 7 2021
PAC003-072030-
/O.CON.KPBZ.SV.W.0114.000000T0000Z-210707T2030Z/
Allegheny PA-
416 PM EDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTH CENTRAL ALLEGHENY COUNTY...
At 416 PM EDT, a severe thunderstorm was located over Ross Township,
moving northwest at 10 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Ross Township... McCandless Township...
Shaler Township... Hampton Township...
O'hara Township... Fox Chapel...
Etna... Sharpsburg...
Aspinwall... Gibsonia...
This includes Pennsylvania Turnpike between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4051 7988 4049 7993 4058 8003 4063 7993
TIME...MOT...LOC 2016Z 139DEG 8KT 4054 8002
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:45 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 7, 1:45 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 145 PM EDT Wed Jul 7 2021 .SYNOPSIS... Showers and thunderstorms will be possible through Friday with the gradual passage of a low pressure system. . && .NEAR TERM /THROUGH TONIGHT/... Warm, humid conditions will continue this afternoon with scattered showers and thunderstorms. Effective shear is weak (around 20kts or less) but with CAPE values >2000J/kg and a relatively high delta theta-e min...there is potential for damaging winds via downbursts with stronger updrafts. Convection will largely wane during the evening with loss of heating, but with the approaching trough as warm, moist advection continues, with model noting modest elevated instability. As a result, iso/sct showers and thunderstorms should continue overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... (Limited) diurnal heating and the approach/passage of a sfc cold front will reinvigorate convection Thursday, with most locations likely seeing rain. Little insolation will minimize instability and mute any severe threat, but continued heavy rainfall may cause issues, especially over locations that previously received heavy rainfall. This threat could be further heightened if the region (notably over southwest PA into northern WV) sees convective enhancement due to the northward movement/position of Tropical Storm Elsa. This will have to be monitored moving forward. Precipitation will taper off Thursday night as the upper trough (and Elsa) move east and weak dry advection develops within brief westerly flow. An additional shortwave will quickly follow Friday and tap into the residual moisture in place to create another round of mostly scattered showers and an isolated thunderstorm. Temperature Friday will be near seasonal averages due to cold advection and only broken sunshine. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A perturbed quasi-zonal flow may result in a series of troughs moving through the upper Ohio River Valley into next week, providing periodic chances for showers and thunderstorms and seasonable temperature. Model to model and run to run differences mean this period is fairly low confidence and patience will be needed before any finer details can be sussed out on actual temperature/precipitation trends, let alone severe/flash flood threats. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Shower and thunderstorm coverage will increase through the afternoon with the approach of an upper trough, with eastern OH/northwest PA the favored locations for convection. The presence of dry air aloft means any storms that develop could produce brief and gusty wind while the humid environment will support heavy rain that can quickly create IFR visibilities. The one limiting factor to monitor is warm air aloft that may suppress some convection, creating a convective hole from PIT southwest to the OH/WV border. Will maintain thunder mention, but will keep convective window small. While convection should diminish around 00z/02z tonight, the continued presence of the trough and a moist environment means iso/sct showers are likely to continue through the overnight period. Though lightning will be possible, confidence will be too low for any one terminal impact, so avoided inclusion for now. Expected cloud cover in between showers should mitigate any fog threat, though moisture pooling ahead of an incoming cold front may generate areas of MVFR/IFR cigs. The approach and eventual passage of the cold front will reinvigorate storms Thursday, with restrictions likely under any storm. .Outlook... Periodic restrictions will remain possible into Friday as precipitation chances return with a quick hitting trough, then high pressure should bring about VFR conditions Saturday. Periodic rain and restrictions are possible with an active pattern heading into next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 7, 3:31 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 331 PM EDT Wed Jul 7 2021 OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021- 509>514-081945- Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey- Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 331 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-081945- Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Hancock- 331 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 3:32 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 332 PM EDT Wed Jul 7 2021 OHZ041-050-PAZ020-029-WVZ001-002-072000- Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock- 332 PM EDT Wed Jul 7 2021 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT NORTHERN JEFFERSON...SOUTHEASTERN COLUMBIANA... SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...BROOKE AND HANCOCK COUNTIES... At 331 PM EDT, strong thunderstorms were clustered over Toronto, or near Weirton, moving northeast at 15 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Weirton... Steubenville... East Liverpool... Toronto... Calcutta... Wintersville... Ohioville... Midland... Chester... Industry... New Cumberland... Shippingport... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4071 8052 4057 8032 4027 8076 4039 8087 TIME...MOT...LOC 1931Z 230DEG 13KT 4047 8063
Local storm report, Jul 7, 3:33 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLASH FLOOD 2 W EDGEWOOD 40.44N 79.92W
07/07/2021 ALLEGHENY PA PUBLIC
ROADS CLOSED DUE TO FLOODING. VEHICLES
STRANDED.
&&Local storm report, Jul 7, 3:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 S SHARPSBURG 40.46N 79.93W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
&&Local storm report, Jul 7, 3:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 2 SE MILLVALE 40.46N 79.94W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
&&Special weather statement, Jul 7, 3:47 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
347 PM EDT Wed Jul 7 2021
PAZ020-021-029-072015-
Beaver-Washington-Allegheny-
347 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN BEAVER...NORTHWESTERN WASHINGTON AND
NORTHWESTERN ALLEGHENY COUNTIES...
At 347 PM EDT, a strong thunderstorm was located over Moon Township,
moving northwest at 10 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Ross Township... Moon Township...
Franklin Park... Aliquippa...
Robinson Township... Economy...
Ambridge... Coraopolis...
Sewickley... Harmony Township...
Imperial... Emsworth...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 66 and 71.
Interstate 376 in Pennsylvania between mile markers 46 and 55.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4052 8005 4048 8022 4041 8031 4046 8041
4058 8032 4063 8015
TIME...MOT...LOC 1947Z 139DEG 9KT 4050 8022Local storm report, Jul 7, 3:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 1 NE THOMPSONVILLE 40.29N 80.11W
07/07/2021 U0.75 INCH WASHINGTON PA PUBLIC
DIME SIZED HAIL.
0315 PM HAIL 1 NW BETHEL PARK 40.33N 80.05W
07/07/2021 U0.75 INCH ALLEGHENY PA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0333 PM FLASH FLOOD 2 W EDGEWOOD 40.44N 79.92W
07/07/2021 ALLEGHENY PA PUBLIC
ROADS CLOSED DUE TO FLOODING. VEHICLES
STRANDED.
0335 PM TSTM WND DMG 2 S SHARPSBURG 40.46N 79.93W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
0337 PM TSTM WND DMG 2 SE MILLVALE 40.46N 79.94W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:36 PM EDT | Special Weather Statement | PBZ | Fayette | 24 min |
| Jul 7, 1:57 PM EDT | Special Weather Statement | PBZ | Fayette | 18 min |
| Jul 7, 2:01 PM EDT | Special Weather Statement | PBZ | Greene | 14 min |
| Jul 7, 2:10 PM EDT | Special Weather Statement | PBZ | Westmoreland | 20 min |
| Jul 7, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 20 min |
| Jul 7, 2:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 13 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 18 min |
| Jul 7, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 36 min |
| Jul 7, 2:58 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Jul 7, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 31 min |
| Jul 7, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 29 min |
| Jul 7, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 32 min |
| Jul 7, 3:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 26 min |
| Jul 7, 3:26 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Fayette, Washington, Westmoreland | 2 hr |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 24 min |
| Jul 7, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 30 min |
| Jul 7, 3:47 PM EDT | Special Weather Statement | PBZ | Beaver | 28 min |
| Jul 7, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 29 min |
| Jul 7, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 39 min |
| Jul 7, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 32 min |
| Jul 7, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 27 min |
| Jul 7, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| Jul 7, 4:40 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 13 min |
| Jul 7, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 47 min |
| Jul 7, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 31 min |
| Jul 7, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 29 min |
| Jul 7, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 24 min |
| Jul 7, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 25 min |
| Jul 7, 5:24 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 111 min |
| Jul 7, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 51 min |
| Jul 7, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 20 min |
| Jul 7, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 26 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 23 min |
| Jul 7, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 27 min |
| Jul 7, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.